Environmental Health Practitioner Manual: A resource manual for Environmental Health Practitioners working with Aboriginal and Torres Strait Islander Communities
There are two types of pesticide poisoning:
Acute poisoningThis happens when someone has been exposed to a high dose of pesticide. This could occur when the pesticide is being mixed, for example, or if a hose breaks drenching the person or bystanders with liquid pesticide solution. Another example might be accidental ingestion of a pesticide, such as a child swallowing the chemical.
Chronic poisoningThis results from a person being exposed to a small amount of pesticide on many occasions over a long period of time. Chronic poisoning may happen when the operator repeatedly uses pesticide improperly, especially if they does not wear protective clothing and equipment or wears protective clothing which is not clean or is worn out, like wearing cracked or torn gloves.
16.1 Symptoms of pesticide poisoningThere are a number of
symptoms(signs) which may indicate that pesticides may be affecting a person's health. However, these symptoms may be caused by other illnesses. The possibility of poisoning should always be considered when a person may have been exposed to pesticides.
Symptoms of mild poisoning
- irritation of nose and throat
- eye irritation
- changes of mood
- skin irritation
- loss of appetite
- sore joints
Symptoms of severe poisoning
- loss of reflexes
- inability to breathe
- muscle twitching
- constriction of eye pupils (eye pupils become small)
- increased rate of breathing
Top of Page
16.2 First aidIf someone shows any of these symptoms after being exposed to pesticides medical advice should always be sought.
Fig. 5.43: Always seek medical advice if you think someone might have pesticide poisoning.
Fig 5.44: First Aid Kit
First aid - acute pesticide poisoningIf a person suffers acute pesticide poisoning do the following immediately:
- Find out if possible the way the poison entered the body. This may either be through the mouth, nose, skin or eyes.
- If the pesticide has been inhaled, move the person to fresh air.
- If the pesticide is in the person's eyes, quickly wash the eyes for 15 minutes with clean, gently running water. If there is no running water, bathe eyes from a container, frequently changing the water.
- If the pesticide is on the skin, remove all contaminated clothing and wash the affected area thoroughly with soap and water.
- If the patient is not breathing, apply artificial respiration if possible.
- Read the label on the pesticide container for any first aid instructions and keep the label for the doctor. It is very important to be able to tell the doctor the name of the pesticide.
- If the pesticide is swallowed, and only if the person is conscious, rinse the mouth with plenty of water and read the label on the pesticide container for further instructions.
- Quickly arrange for the doctor, or Community Nurse or Health Worker to be called or take the person to the doctor, clinic or hospital immediately.
- Keep the patient warm and comfortable.
First aid kitIt is essential to keep a first aid kit on hand for emergencies. Syrup of lpecac was often used to make people vomit after they swallowed pesticide or other poison. However, always follow the first aid instructions on the pesticide container label. If in doubt, seek medical advice.
Note: Syrup of Ipecac is now generally not available, so if the first aid instructions on the label say to induce vomiting, you may need to stick your fingers down the throat as this may do the same job (make sure you have washed your hands first).
It is suggested that the EHP ask the Community Health Nurse what items should be included in a first aid kit, including those which might be needed for the emergency treatment of pesticide poisoning.
These items should be purchased and stored in a clean sealed container and kept close by when pesticide is being applied. When something from the kit is used, it should be replaced as soon as possible.
First aid charts and emergency contacts charts are available which give more details on first aid instructions for chemical poisoning emergencies. Charts and pamphlets on poisoning, first aid instructions, and artificial respiration are available from first aid training organisations in your state or territory.
The EHP should have access to these numbers in the office and when on spraying operations.
Other important telephone numbers which must be displayed in the office and kept on hand during spraying operations are:
- the Poisons Information Centre - 13 11 26
- the local or nearest doctor
- the local or nearest hospital
- the local or nearest Police
- the local or nearest Fire Brigade
- the local or nearest Shire Council and the name of the EHO